Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Oct 11, 2021, 5:17 AM CDT for Allen County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2021, 5:17 AM CDT (10:17 UTC)
- Expired
- Oct 11, 2021, 9:53 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 7:15 AM CDT | HEAVY RAIN 3.18 | 3 Sse Bassett, KS | AWOS STATION KK88 ALLEN CO. AIRPT. IOLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
808 WGUS43 KICT 111017 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 517 AM CDT Mon Oct 11 2021 KSC001-111615- /O.NEW.KICT.FA.W.0071.211011T1017Z-211011T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 517 AM CDT Mon Oct 11 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Allen County in southeastern Kansas... * Until 1115 AM CDT. * At 517 AM CDT, local law enforcement reported flooding in and around Iola with additional rainfall expected this morning. * Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Lawson
1 follow-up statement
864 WGUS83 KICT 111453 FLSICT Flood Statement National Weather Service Wichita KS 953 AM CDT Mon Oct 11 2021 KSC001-111503- /O.CAN.KICT.FA.W.0071.000000T0000Z-211011T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 953 AM CDT Mon Oct 11 2021 ...FLOOD WARNING IS CANCELLED FOR ALLEN COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Darmofal
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Oct 11, 2:41 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 11, 2:41 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 241 AM CDT Mon Oct 11 2021 .SHORT TERM...(Today through Wednesday night) Issued at 240 AM CDT Mon Oct 11 2021 Powerful upper low is situated along the KS-OK border southeast of Wichita and is continuing to lift quickly off to the northeast. Meanwhile, surface low is located over northeast OK and is also quickly lifting northeast. Initial line of strong/severe convection is tracking across western MO with a secondary line of convection lifting northeast out of north central/northeast OK and is situated very close to the upper low. With around 1,000J/KG of MUCAPE and impressive deep layer shear, some strong storms will be possible early this morning over southeast KS with winds the main threat. Showers and storms will quickly exit eastern KS between 12z and 15z with clearing skies from west to east. With plenty of sunshine and some downslope, highs today will still be above normal as they top out in the mid to upper 70s By 00z Tue the upper impulse will be tracking across the Mid Mississippi Valley while a more potent shortwave digs over Southern CA and by Tue afternoon this feature will be passing over the Four Corners region. Rapid low level moisture transport will overspread the Southern Plains Tue and will eventually funnel into western KS. Models remain consistent in keeping the dryline back generally along Highway 283 and doesnt push it east until after 03z Wed. Deep layer shear profiles are very impressive along with 0-1km and 0-3km SRH values. What is interesting about this setup is that the better low level moisture and associated CAPE(including 0-3km CAPE) does not arrive until very close to or even just after 00z Wed. So there's a decent chance that the more robust convection may not get going until very close to or after sunset, which would still be west of our forecast area. Cooling mid level temps associated with the powerful upper wave does allow for minimal capping even after 00z. So it looks like supercells will be likely for the first few hours after initiation with activity organizing into line segments as it progresses into our forecast area. So thinking areas along and especially west of Highway 14 will have the best chance to see supercells Tue evening, with all severe wx hazards possible. After 06z Wed, convection should quickly progress east as the upper wave lifts over western Nebraska. Keeping with the thinking that the bulk of the storms Wed afternoon will be just east of the forecast area as the upper impulse lifts over the Northern Plains. .LONG TERM...(Thursday through Sunday) Issued at 240 AM CDT Mon Oct 11 2021 By 12z Thu, additional shortwave energy will be tracking over the Great Basin and across the Central/Southern Plains on Fri. This feature will provide some scattered shower and storm chances Thu evening into Fri. However, by the weekend we look to get back into northwest flow aloft which should result in dry conditions and comfortable temps. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1133 PM CDT Sun Oct 10 2021 Showers and storms have come to an end across central Kansas. While there may be some lingering showers for the next couple of hours, in general, VFR conditions should prevail at KRSL, KGBD, and KSLN. Across south-central and southeast Kansas, showers and thunderstorms are expected to continue through the early morning hours. While brief drops in cigs to LIFR are possible, KHUT, KICT, and KCNU sites should continue to remain in MVFR and IFR cigs and visibilities underneath showers and storms for the next few hours. By 12Z this morning, showers and storms should be clear of the region, and VFR conditions will prevail for all TAF sites by tomorrow afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 76 53 76 / 90 10 0 30 Hutchinson 51 76 52 75 / 90 0 0 30 Newton 52 75 52 75 / 90 10 0 30 ElDorado 55 75 53 75 / 90 10 0 20 Winfield-KWLD 56 75 53 76 / 90 10 0 40 Russell 46 76 50 75 / 50 0 0 20 Great Bend 47 76 52 74 / 50 0 0 20 Salina 50 77 52 76 / 80 0 0 10 McPherson 51 76 52 75 / 90 0 0 20 Coffeyville 59 73 51 78 / 100 50 0 20 Chanute 57 72 51 77 / 100 50 0 20 Iola 57 72 50 77 / 100 60 0 20 Parsons-KPPF 58 73 51 78 / 100 50 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ071-072-094>096- 098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JC
Hazardous weather outlook, Oct 11, 4:57 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 457 AM CDT Mon Oct 11 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 457 AM CDT Mon Oct 11 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Storms are expected this morning across the Flint Hills into southeast Kansas. The stronger storms will be capable of 45 mph winds and brief heavy rain which may result in some minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms are expected to develop late Tuesday afternoon and early Tuesday evening over Western Kansas and Western Oklahoma with this activity tracking east through the overnight hours. Any storm that develops will likely be severe with areas west of Interstate 135 having the greatest risk. Large hail, damaging winds and even a couple tornadoes will be possible with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed after 5 pm Tuesday for areas west of I-135. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 10, 11:33 PM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sun Oct 10 2021
KSZ069-083-092-093-110530-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1133 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and Sumner Counties
through 1230 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Clearwater to 6 miles west
of Wellington to near South Haven. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Arkansas City, Andover, Haysville, Wellington, Park
City, Bel Aire, Mulvane, Goddard, Rose Hill, Clearwater, Belle
Plaine, Oxford, Udall, Downtown Wichita, Kechi, Eastborough, South
Haven and Geuda Springs.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 15.
Interstate 35 between Mile Markers 1 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9716 3700 9698 3700 9748 3762 9767
TIME...MOT...LOC 0433Z 235DEG 26KT 3755 9759 3729 9752 3702 9741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KETCHAMSpecial weather statement, Oct 11, 12:25 AM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1225 AM CDT Mon Oct 11 2021
KSZ069-083-092-093-110630-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1225 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of northwestern Cowley,
eastern Sedgwick, Butler and northeastern Sumner Counties through 130
AM CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kechi to near Rose Hill to
5 miles south of Oxford. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, El Dorado, Winfield, Andover, Augusta, Bel Aire, Rose Hill,
Douglass, Towanda, Oxford, Benton, Udall, Whitewater, Leon, Kechi,
Burden, Potwin, Elbing, Atlanta and Northeast Wichita.
This includes Interstate 35 between Mile Markers 50 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3808 9668 3727 9670 3717 9714 3788 9728
3791 9715 3808 9714
TIME...MOT...LOC 0525Z 226DEG 26KT 3786 9721 3752 9713 3719 9716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KETCHAMSpecial weather statement, Oct 11, 1:32 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Mon Oct 11 2021
KSZ053-069-070-093-094-098-110730-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
132 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Elk, eastern Cowley,
southern Chase, eastern Butler, Chautauqua and Greenwood Counties
through 230 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Burns to 7 miles east of
Leon to 7 miles south of Dexter. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Sedan, Madison, Howard, Cedar Vale, Moline, Longton, Dexter,
Hamilton, Severy, Grenola, Fall River, Latham, Peru, Chautauqua, Elk
Falls, Elgin, Rosalia, Cassoday and Cambridge.
This includes Interstate 35 between Mile Markers 83 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9674 3771 9669 3817 9682 3817 9596
3700 9597
TIME...MOT...LOC 0632Z 252DEG 30KT 3817 9680 3773 9665 3707 9671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMSpecial weather statement, Oct 11, 3:02 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
302 AM CDT Mon Oct 11 2021
KSZ095-096-099-100-110830-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
302 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of eastern Wilson,
Labette, Neosho and Montgomery Counties through 330 AM CDT...
At 302 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neodesha to near Ketchum. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parsons, Coffeyville, Independence, Chanute, Neodesha, Cherryvale,
Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Dearing,
Altoona, Mound Valley, Buffalo, Tyro, Galesburg and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9588 3772 9574 3773 9509 3700 9509
TIME...MOT...LOC 0802Z 206DEG 35KT 3738 9565 3656 9509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:14 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Oct 10, 7:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Oct 10, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 47 min |
| Oct 10, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 59 min |
| Oct 10, 9:38 PM CDT | Special Weather Statement | ICT | Montgomery | 52 min |
| Oct 10, 10:51 PM CDT | Special Weather Statement | ICT | Harper, Sumner | 39 min |
| Oct 10, 11:33 PM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 57 min |
| Oct 11, 12:25 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Oct 11, 1:32 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 58 min |
| Oct 11, 3:02 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 28 min |
| Oct 11, 6:05 AM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 4 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.